The first patient was a 56-year-old woman who underwent combined heart and lung transplant in 1988 at age 34 for primary pulmonary hypertension. Her immunosuppressive regimen initially included prednisone, cyclosporine, and azathioprine, but over the course of several years, she was transitioned to sirolimus, mycophenolate mofetil, and prednisone. She developed her first NMSC 12 years after the transplant and, over the next 9 years, developed at least 20 additional SCCs that were managed using standard excision, curettage and desiccation, or Mohs micrographic surgery (MMS).
The patient was initiated on voriconazole at 200 mg administered orally twice daily in early 2004 for Aspergillus colonization and was increased to 300 mg administered orally twice daily in 2008. Over the course of her dermatologic treatment, she was repeatedly noted to have extensive photodamage, with actinic keratoses and lentigines in sun-exposed areas (). In June 2009, the patient developed a poorly differentiated SCC of the left forearm (). The cancer was extirpated with clear margins using MMS.
Photograph of Patient 1 demonstrating diffuse photodamage of the face, including rhytides, lentigines, and actinic keratoses.
Figure 2 (A) Initial presentation of poorly differentiated squamous cell carcinoma (SCC) of the forearm of Patient 1. (B) Recurrent, multifocal poorly differentiated SCC approximately 1 month after Mohs micrographic surgery resection with clear margins of tumor (more ...)
Soon after surgery, the patient sustained a traumatic fracture to the left elbow, requiring open reduction and internal fixation with casting of the arm. Upon removal of the cast 1 month later, the patient was noted to have new, rapidly growing nontender cutaneous nodules adjacent to the previous Mohs site on the left forearm (). Biopsy of the largest of these lesions was consistent with recurrent, poorly differentiated SCC. Magnetic resonance imaging (MRI) and computed tomography (CT) scans of the left upper extremity revealed multiple soft tissue nodules and axillary adenopathy. A positron emission tomography (PET)/CT scan showed two mildly fludeoxyglucose (FDG)-avid pulmonary nodules in the left upper lobe. The consulting medical oncologist and transplant pulmonologist felt that a platinum- or taxane-based chemotherapy would further decrease her immune function and that cetuximab was contraindicated given her poor baseline respiratory function and prior reports of fatal diffuse alveolar damage in lung transplant patients treated with this medication.9
After declining amputation, radiation therapy was initiated in the left upper arm. She received 1,250 cGy over five fractions before rapidly decompensating. Capecitabine was offered as a final treatment, but the patient elected to pursue hospice care and died several weeks later.